Cerebral oedema after MDMA (“ecstasy”) and unrestricted water intakeBMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7058.689a (Published 14 September 1996) Cite this as: BMJ 1996;313:689
Values for plasma osmolality may have been wrong
- T M Cook, Locum senior registrar in anaesthesia
- Southmead Hospital, Bristol BS10 SNB
EDITOR,—S M Matthai and colleagues report two cases of cerebral oedema associated with the syndrome of inappropriate secretion of antidiuretic hormone after ingestion of 3, 4-methylenedioxymethamphetamine (MDMA or “ecstasy”).1 Their letter is, however, somewhat misleading.
In case 1 the patient was reported to have a plasma sodium concentration of 119 mmol/l and a plasma osmolality of 156 mmol/kg. Some time later the urine sodium concentration was 6 mmol/l and urine osmolality 655 mmol/kg. In …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial